Texas, 2010Hail in Texas, February 21, 2010
February 21, 2010 · NWS FWD · 1 event in 1 county or zone
A line of thunderstorms moved across north Texas producing mostly pea-sized hail, but one report of 3/4 hail was reported in the north Fort Worth/Keller area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across north Texas producing mostly pea-sized hail, but one report of 3/4 hail was reported in the north Fort Worth/Keller area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 21, 5:35 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 21, 5:35 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
535 AM CST SUN FEB 21 2010
.AVIATION...
SHOWERS AFFECTING THE METROPLEX TAF SITES AT THIS TIME WILL
CONTINUE THROUGH ABOUT 9 OR 10 AM CST. ALSO EXPECT THUNDERSTORMS
IN THE VICINITY OF METROPLEX NEXT FEW HOURS AS STRONG UPWARD
VERTICAL MOTION FIELD APPROACHES FROM WEST AND INTERACTS WITH
PRE-FRONTAL TROUGH. SOME LIGHT RAIN OR DRIZZLE POSSIBLE AROUND
KACT THIS MORNING...WITH LIFR CONDITIONS PREVAILING THERE UNTIL
10 AM CST.
DRIER AIR AND RAPIDLY IMPROVING CEILINGS WILL WORK INTO ALL TAF
SITES LATER THIS MORNING AND THIS AFTERNOON AS VEERING LOW LEVEL
WINDS BRING DRIER AIR FROM THE WEST. SOUTHWEST WINDS EARLY THIS
AFTERNOON WILL BECOME NORTHWESTERLY AT 16 KTS WITH FROPA BY MID TO
LATE AFTERNOON IN METROPLEX. SOME GUSTS OVER 25 KTS POSSIBLE INTO
THE EARLY EVENING HOURS. FROPA AT KACT EXPECTED BY 6 PM WITH
NNW15G22KT FORECAST THIS EVENING.
09
&&
.PREV DISCUSSION... /ISSUED 450 AM CST SUN FEB 21 2010/
WATER VAPOR DEPICTS UPPER LEVEL SHORTWAVE TROUGH RAPIDLY MOVING
INTO THE TEXAS PANHANDLE EARLY THIS MORNING AND IT WILL CONTINUE
EASTWARD ACROSS OKLAHOMA TODAY. FORCING AHEAD OF THE SYSTEM IS
RESULTING IN A LINE OF PRIMARILY ELEVATED STORMS TO THE WEST OF
THE CWA. CONVECTION WILL CONTINUE TO DEVELOP/PROGRESS EASTWARD
THROUGH THE CWA THIS MORNING. MUCAPE VALUES OF 500-750 J/KG OVER
NORTH TEXAS AND SUFFICIENT DEEP LAYER SHEAR VALUES MEANS THERE IS
A POTENTIAL FOR SOME SMALL HAIL. HIGHEST POPS WILL BE PLACED OVER
THE NORTHERN CWA...CLOSER TO THE TRACK OF THE SHORTWAVE AND BEST
DYNAMIC LIFT. EXPECT THE CONVECTION TO CLEAR THE CWA FROM WEST TO
EAST DURING THE MORNING HOURS...WITH DRIER SOUTHWEST WINDS IN THE
LOW-MID LEVELS RESULTING IN SUNNY SKIES THIS AFTERNOON. A COLD
FRONT...CURRENTLY STALLED ACROSS CENTRAL OKLAHOMA...WILL BEGIN TO
DROP SOUTH INTO THE CWA THIS AFTERNOON. CANT RULE OUT A FEW
SHOWERS/STORMS ALONG THE FRONT THIS AFTERNOON OVER THE EAST...BUT
LARGE SCALE SUBSIDENCE WILL DOMINATE IN THE WAKE OF THE MORNING
SHORTWAVE. NORTHERLY WINDS WILL BRING COOLER TEMPERATURES TO THE
REGION TONIGHT WITH LOWS FALLING INTO THE 30S AREA WIDE. THE
COOL WEATHER WILL CONTINUE INTO MONDAY WITH INCREASING CLOUDS
AHEAD OF THE NEXT UPPER SYSTEM.
THE PRIMARY FORECAST CHALLENGE IS THE POTENTIAL FOR ANOTHER ROUND
OF SNOW ON TUESDAY. THANKFULLY MODELS ARE IN GOOD AGREEMENT NOW
WITH THE EVOLUTION OF THE LARGE SCALE MID-UPPER LEVEL FEATURES...
WITH ALL MODELS FOLLOWING THE LEAD SET BY THE GFS/ECMWF SOLUTIONS
OF A COUPLE DAYS AGO.
UPPER LEVEL BLOCKING HIGH OVER BRITISH COLUMBIA WILL BREAK DOWN
AND THE RESIDUAL RIDGE AXIS WILL TRANSLATE SOUTHEAST INTO THE
INTER-MOUNTAIN WEST BY TUESDAY. MEANWHILE THE UPPER TROUGH AXIS
AND REGION OF POTENTIAL VORTICITY CURRENTLY LOCATED OVER IDAHO AND
OREGON WILL PIVOT SOUTHEAST INTO TEXAS BY TUESDAY. THE PATTERN
REALIGNMENT WILL HELP INTENSIFY NORTHERLY FLOW ALOFT OVER THE
PLAINS...AND DRIVE COLDER AIR PRIMARILY IN THE MID-UPPER LEVELS
SOUTHWARD INTO TEXAS TUESDAY. 500 MB TEMPS OVER NORTH TEXAS
TUESDAY AFTERNOON WILL BE NEAR -24C WITH -4C AT 850MB. PRECIP MAY
START AS RAIN OVER THE SOUTHERN COUNTIES BUT SHOULD TRANSITION TO
ALL SNOW PRETTY QUICKLY. ALTHOUGH MODELS SHOW SURFACE TEMPS AOA
FREEZING TUESDAY...WE THINK THESE WILL DROP TO 30-32 DEGREES WHEN
IT IS SNOWING DUE IN PART TO THESE COLD TEMPS ALOFT. ALL IN
ALL...WE ARE NOT CONCERNED ABOUT WARM TEMPS WITH THIS EVENT...AS
IT SHOULD BE PLENTY COLD ENOUGH FOR A PRECIP TYPE AS ALL SNOW.
THE TRACK OF THE SHORTWAVE AND POSITIONING OF THE 700 MB FRONT
CONTINUES TO SUGGEST THAT THE SOUTHERN HALF OF THE CWA WILL BE THE
FAVORED REGION FOR SNOW ACCUMULATIONS. ALTHOUGH LIGHT SNOW SHOULD
BEGIN LATE MONDAY NIGHT ACROSS THE NORTHWEST/NORTH CWA...SPREADING
EAST INTO THE METROPLEX BY DAYBREAK TUESDAY...THE SOUTHWARD
ADVANCING 700 MB FRONT SHOULD END SNOW FROM NORTH TO SOUTH TUESDAY
MORNING. SNOW WILL BE HEAVIEST DURING THE DAYLIGHT HOURS ACROSS
THE SOUTHERN COUNTIES...AS THE SYSTEM SHOULD BE ABLE TO DRAW UP
SOME BETTER QUALITY GULF MOISTURE...RESULTING IN SOME ELEVATED
INSTABILITY WITH PARCELS LIFTED NEAR 700 MB. OF NOTE...THE 12KM
NAM IS MODELING FRONTOGENETIC FORCING AND BANDED PRECIPITATION. AT
THIS POINT...IT IS IMPOSSIBLE TO DETERMINE WHERE THESE BANDS WILL
SET UP...BUT THE PRESENCE OF THIS TYPE OF MESOSCALE FORCING AND
CONVECTIVE INSTABILITY WILL ALLOW FOR SOME LOCALLY HIGHER SNOWFALL
TOTALS. WILL FORECAST 2-3 INCHES OF ACCUMULATION SOUTH OF A CISCO
TO HILLSBORO TO ATHENS LINE...WITH A BAND NEAR AN INCH RUNNING
FROM JACKSBORO TO DFW TO CANTON. JUST MINOR ACCUMULATIONS ARE
FORECAST OVER THE NORTHEAST COUNTIES. NO WATCHES WILL BE ISSUED AT
THIS TIME...AS WE ARE STILL SHORT OF THE 4 INCH IN 12 HOURS
CRITERIA AND STILL A FEW DAYS AWAY. THIS DOES NOT MEAN THAT 4
INCHES IS NOT POSSIBLE...JUST THE CONFIDENCE OF 4 INCHES OR MORE
IS STILL LESS THAN 50 PERCENT.
SNOW SHOULD CLEAR THE AREA TUESDAY EVENING...WITH CLEARING SKIES
ALLOWING FOR SUB-FREEZING TEMPS AREA WIDE WEDNESDAY MORNING. A
WARM-UP WILL ENSUE BY MID WEEK WITH ANOTHER SYSTEM MOVING INTO THE
REGION FRIDAY. GFS SEEMS TO BE WAY TOO AGGRESSIVE WITH MOISTURE
RETURN AHEAD OF THE FRIDAY SYSTEM...AND HAVE SIDED WITH THE MUCH
DRIER ECMWF/CANADIAN FORECASTS FRIDAY.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 65 34 46 33 40 / 60 5 0 30 30
WACO, TX 72 37 52 34 37 / 30 5 0 10 70
PARIS, TX 60 34 47 29 43 / 80 10 0 10 20
DENTON, TX 63 30 47 31 41 / 60 5 0 30 30
MCKINNEY, TX 62 30 46 31 41 / 60 5 0 20 20
DALLAS, TX 65 35 47 34 40 / 60 5 0 20 30
TERRELL, TX 66 34 49 33 41 / 60 5 0 10 30
CORSICANA, TX 69 35 49 34 39 / 50 10 0 10 50
TEMPLE, TX 73 37 52 37 38 / 30 5 0 10 70
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 21, 4:08 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
408 AM CST SUN FEB 21 2010
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
408 AM CST SUN FEB 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS THUNDERSTORMS WILL MOVE ACROSS NORTHERN SECTIONS OF NORTH TEXAS
THIS MORNING AND EARLY THIS AFTERNOON. ISOLATED STRONG THUNDERSTORMS
WILL BE POSSIBLE THROUGH EARLY AFTERNOON. FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH...AND SMALL HAIL CAN BE EXPECTED
WITH THE STRONGEST THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE FOR SNOW MONDAY NIGHT THROUGH TUESDAY EVENING
ACROSS MUCH OF NORTH TEXAS. ACCUMULATING SNOW AND TRAVEL IMPACTS
WILL BE POSSIBLE IN SOME AREAS...MAINLY IN AREAS SOUTH OF A LINE
FROM JACKSBORO TO DALLAS TO CANTON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 21, 4:58 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 AM CST SUN FEB 21 2010
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-212300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
458 AM CST SUN FEB 21 2010
...WINTER WEATHER EXPECTED ON MONDAY NIGHT AND TUESDAY...
COLD AIR WILL MOVE SOUTH INTO NORTH TEXAS SUNDAY NIGHT AND
MONDAY. AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST MONDAY
NIGHT...AREAS OF SNOW ARE EXPECTED TO DEVELOP. THERE WILL BE A
POTENTIAL FOR ACCUMULATING SNOW AND TRAVEL IMPACTS ACROSS ALL OF
NORTH TEXAS MONDAY NIGHT INTO TUESDAY. SNOW IS EXPECTED TO END
TUESDAY AFTERNOON AND EVENING.
AT THIS TIME...THE BEST CHANCES FOR ACCUMULATING SNOW ARE FORECAST
TO BE IN AREAS ALONG AND SOUTH OF A LINE FROM JACKSBORO TO DALLAS
TO CANTON. ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE IN
THESE AREAS. THE TRACK AND STRENGTH OF THE UPPER LEVEL SYSTEM
WILL DETERMINE THE LOCATION AND AMOUNT OF SNOW THAT FALLS. IF THE
SYSTEM IS STRONGER THAN CURRENTLY FORECAST...THEN LOCALLY HIGHER
SNOWFALL TOTALS WOULD BE POSSIBLE.
RESIDENTS AND TRAVELERS ACROSS NORTH TEXAS SHOULD MONITOR THE
LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN FORT WORTH.
Special weather statement, Feb 21, 5:18 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 AM CST SUN FEB 21 2010
TXZ100-211145-
YOUNG TX-
518 AM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN YOUNG COUNTY
AT 518 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 35
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.
VERY HEAVY RAIN...PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
LAT...LON 3340 9895 3340 9842 3317 9842 3306 9896
TIME...MOT...LOC 1118Z 252DEG 30KT 3326 9884
Special weather statement, Feb 21, 7:01 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 AM CST SUN FEB 21 2010
TXZ092-102-103-211330-
COOKE TX-WISE TX-DENTON TX-
701 AM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
NORTHERN DENTON COUNTY
NORTHEASTERN WISE COUNTY
AT 701 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
GAINESVILLE TO 10 MILES NORTHEAST OF DECATUR...MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE AUBREY...CALLISBURG...
CROSS ROADS...DECATUR...DENTON...GAINESVILLE...KRUGERVILLE...KRUM...
LINDSAY...PILOT POINT...SANGER...RAY ROBERTS PARK ISLE DU BOIS AND
RAY ROBERTS PARK JOHNSON BRANCH.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3319 9696 3323 9769 3343 9754 3344 9748
3351 9748 3387 9721 3388 9717 3385 9716
3383 9720 3376 9718 3373 9710 3380 9710
3382 9706 3385 9709 3385 9702 3389 9699
3394 9700 3395 9694
TIME...MOT...LOC 1301Z 267DEG 36KT 3377 9717 3335 9747Hail, Tarrant
- When
- February 21, 8:25 AM CST to 8:35 AM CST
- Where
- Tarrant County, 0.17 mi WSW of Keller Alta Vista Ar
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.899, -97.283
Mostly pea size hail fell but a few hail stones up to 0.75 were mixed with the smaller hail. The report was from the north Fort Worth/Keller area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 21, 20101 death · 1 event
- Hail in Louisiana, February 21, 2010$50,000 · 2.5 in hail · 2 events
- Winter Storm in Missouri, February 21, 201026 events
- Winter Storm and Winter Weather in Iowa, February 21 to 22, 201013 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 201012 events
- High Surf in Hawaii, February 21 to 23, 201011 events
- Heavy Snow in Michigan, February 21 to 22, 20109 events
- Flash Flooding and Flood in Missouri, February 21 to 22, 20108 events
- Hail in Mississippi, February 21 to 22, 2010$3,000 · 1.75 in hail · 7 events
- Winter Storm in Kansas, February 21, 20106 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 20106 events
- Winter Storm and Heavy Snow in Arizona, February 21 to 23, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215156.